Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 140, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2012, 9:21 PM CDT for 6 counties in Texas. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2012, 9:21 PM CDT (02:21 UTC)
- Expired
- Jul 21, 2012, 10:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Madison County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 180 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:37 PM CDT | TSTM WND DMG | Groveton, TX | NUMEROUS TREES DOWN ACROSS TOWN AND POWER OUTAGES. |
| Jul 21, 10:15 PM CDT | TSTM WND DMG | 1 Nw Point Blank, TX | TREES DOWN NEAR FM980. |
| Jul 21, 10:20 PM CDT | TSTM WND DMG | Point Blank, TX | POWERLINES DOWN AND TRANSFORMERS BLOWN IN POINT BLANK. |
| Jul 21, 10:25 PM CDT | TSTM WND DMG | 6 Se Onalaska, TX | TREES DOWN IN BLANCHARD ALONG FM 2457. |
| Jul 21, 10:25 PM CDT | TSTM WND DMG | Onalaska, TX | TREES DOWN IN ONALASKA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4517 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
545
WUUS54 KHGX 220221
SVRHGX
TXC225-313-373-407-455-471-220315-
/O.NEW.KHGX.SV.W.0140.120722T0221Z-120722T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
921 PM CDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
EXTREME EAST CENTRAL MADISON COUNTY IN SOUTHEAST TEXAS...
NORTHWESTERN POLK COUNTY IN SOUTHEAST TEXAS...
NORTHWESTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
TRINITY COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN WALKER COUNTY IN SOUTHEAST TEXAS...
* UNTIL 1015 PM CDT
* AT 916 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
CROCKETT TO 12 MILES NORTH OF GROVETON TO DIBOLL...OR ALONG A LINE
EXTENDING FROM 37 MILES SOUTHEAST OF PALESTINE TO 36 MILES
SOUTHWEST OF NACOGDOCHES TO 14 MILES SOUTHWEST OF LUFKIN...AND
MOVING SOUTHWEST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS. THESE STORMS KNOCKED DOWN TREES IN THE NORTHERN
PORTIONS OF TRINITY COUNTY.
* LOCATIONS IMPACTED INCLUDE...
TRINITY...ONALASKA...GROVETON...LOVELADY...RIVERSIDE...
POINT BLANK AND OAKHURST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
IF ON OR NEAR LAKE LIVINGSTON...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3129 9505 3121 9486 3115 9485 3113 9479
3059 9503 3078 9580 3131 9544
TIME...MOT...LOC 0216Z 24DEG 23KT 3126 9539 3124 9508 3116 9488
$$
!KP!1 follow-up statement
120
WWUS54 KHGX 220303
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1003 PM CDT SAT JUL 21 2012
TXC313-220325-
/O.CAN.KHGX.SV.W.0140.000000T0000Z-120722T0315Z/
MADISON TX-
1003 PM CDT SAT JUL 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL
MADISON COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE SHIFTED EAST
ADN REMOVED THE THREAT OF SEVERE WEATHER FROM MADISON COUNTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3117 9498 3107 9482 3060 9503 3067 9536
3074 9565 3123 9521
TIME...MOT...LOC 0301Z 22DEG 27KT 3113 9522 3098 9521 3078 9509
$$
TXC225-373-407-455-471-220315-
/O.CON.KHGX.SV.W.0140.000000T0000Z-120722T0315Z/
TRINITY TX-POLK TX-HOUSTON TX-SAN JACINTO TX-WALKER TX-
1003 PM CDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT FOR TRINITY...NORTHWESTERN POLK...EXTREME SOUTHEASTERN HOUSTON...
NORTHWESTERN SAN JACINTO AND NORTHEASTERN WALKER COUNTIES...
AT 959 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
MILES NORTHEAST OF TRINITY TO 7 MILES SOUTHWEST OF GROVETON TO
ONALASKA...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF
CROCKETT TO 27 MILES NORTHEAST OF HUNTSVILLE TO 10 MILES NORTHWEST
OF LIVINGSTON...MOVING SOUTHWEST AT 30 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THE DAMAGING WINDS.
NUMEROUS REPORTS OF TREES DOWN IN HOUSTON AND TRINITY COUNTY HAVE
BEEN REPORTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TRINITY...ONALASKA...GROVETON...RIVERSIDE...POINT BLANK AND
OAKHURST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
IF ON OR NEAR LAKE LIVINGSTON GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3117 9498 3107 9482 3060 9503 3067 9536
3074 9565 3123 9521
TIME...MOT...LOC 0259Z 22DEG 27KT 3113 9522 3098 9521 3078 9509
$$
!KP!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:19 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 21, 7:19 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 719 PM CDT SAT JUL 21 2012 .DISCUSSION... HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT. STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING. MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL UPDATE. 45/41 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 92 76 93 76 / 40 20 20 20 10 HOUSTON (IAH) 77 92 77 93 78 / 40 40 40 30 10 GALVESTON (GLS) 81 90 81 88 81 / 40 40 40 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...45
Hazardous weather outlook, Jul 21, 6:30 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 630 AM CDT SAT JUL 21 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 630 AM CDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105 ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:34 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Polk, Trinity | 56 min |
| Jul 21, 8:56 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 64 min |
| Jul 21, 9:58 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto | 47 min |
| Jul 21, 10:14 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 61 min |
| Jul 21, 10:40 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto | 50 min |
| Jul 21, 10:53 PM CDT | Special Weather Statement | HGX | Harris, Liberty, Montgomery | 67 min |
| Jul 22, 6:34 AM CDT | Areal Flood Advisory | HGX | Polk | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.